Alert archive / New York / Special Weather Statements in 2016

Special Weather Statement, NWS Binghamton, NY

July 15, 2016Madison County, New York

NWS Binghamton, NY issued this special weather statement at Jul 15, 2016, 3:21 PM EDT for Madison County, New York. It was in force for 54 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 15, 2016, 3:21 PM EDT (19:21 UTC)
Expired
Jul 15, 2016, 4:15 PM EDT
In force
54 min
Issued by
NWS Binghamton, NY

County Madison County, NY

The radar

The Binghamton radar (KBGM), 62 km from the middle of the area, began a volume at 19:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 15, 4:10 PM EDTTSTM WND DMGNew Berlin, NYMULTIPLE TREES DOWN NEW BERLIN AREA NEAR STATE HIGHWAY 8... TURNPIKE RD.
Jul 15, 4:10 PM EDTTSTM WND DMGNew Berlin, NYESTIMATED 100 TREES DOWNED NEAR UPPER GREAT BROOK RD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 7.4 hours before the alert went out and 144 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2016-07-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2016-07-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -29 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1310 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
-29 m²/s²
0-3 km storm-relative helicity
86 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.6

Open this sounding in Storm Lab

The text

As transmitted.

757 
WWUS81 KBGM 151921
SPSBGM

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
321 PM EDT FRI JUL 15 2016
 
NYZ036-044-045-152015-
MADISON NY-CORTLAND NY-CHENANGO NY-
321 PM EDT FRI JUL 15 2016

...STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN MADISON...NORTHERN
CHENANGO AND NORTHEASTERN CORTLAND COUNTIES  ...

AT 321 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
TAYLOR...OR 17 MILES EAST OF CORTLAND...MOVING EAST AT 40 MPH.

SMALL HAIL AND STRONG WIND GUSTS WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  OTSELIC AND GEORGETOWN AROUND 335 PM EDT. 
  PLYMOUTH...LEBANON AND SOUTH LEBANON AROUND 340 PM EDT. 
  NORTH NORWICH AND SMYRNA AROUND 345 PM EDT. 
  SHERBURNE...EARLVILLE AND POOLVILLE AROUND 350 PM EDT. 
  COLUMBUS AROUND 400 PM EDT. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM. DO NOT DRIVE YOUR
VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4259 7533 4258 7594 4275 7597 4286 7538
TIME...MOT...LOC 1921Z 262DEG 33KT 4268 7586 

$$

RHB

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this special weather statement went out at Jul 15, 2:32 PM EDT, 49 minutes earlier.

Area forecast discussion, Jul 15, 2:32 PM EDT, 49 minutes before
Area Forecast Discussion
National Weather Service Binghamton NY
232 PM EDT FRI JUL 15 2016

.SYNOPSIS...
A cold front will drop south across NY and stall near the NY-PA
border overnight. Isolated to scattered showers with a few
thunderstorms will form ahead of this front into this evening and
also again Saturday as the front eventually moves south of
northeast PA. High pressure with less humidity will build into the
region for Sunday.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
Scattered showers and isolated thunderstorms were moving across
north central NY into the western Catskills and far northeast PA.
This activity has fired in response to an upper level wave which
was moving northeast across the eastern Great Lakes toward
southern Quebec. SPC analysis shows mixed layer CAPEs of between
500 J/kg and 1000 J/kg as cold air advection occurs aloft above
strong July heating. Dewpoints dropped to the upper 50s to around
60F prior to the showers limiting instability so activity was
mainly showers with isolated thunder. As this wave moves northeast
more showers and isolated thunderstorms will move into north
central NY to the western Catskills. This activity will wind down
after sunset.

Then another short wave will pass by late tonight and could bring
a few light showers mainly to north central NY as it pushes a weak
boundary southward to the NY-PA border by 12z. Otherwise it will
be a dry night. Then for Saturday yet another wave will arrive
during max heating and trigger scattered showers and a few
thunderstorms. This wave will push the front farther south
Saturday afternoon. Again, dewpoints will be around 60F with
projected CAPEs similar to today of between 500 and 1000 J/kg. So
we have chance POPs Saturday mainly in the afternoon with higher
chances farther south Saturday vs Today closer to boundary which
will be sinking southward into northern PA.

For Saturday night, upper level trough moves east overnight and
and thus trended down POPs as all precipitation should die off
after midnight.
&&

.SHORT TERM /SATURDAY NIGHT THROUGH SUNDAY NIGHT/...
325 AM update...
High pressure will build over the region to provide for a very
quiet second half of the weekend. With dewpoints mainly in the
50s, and a generally clear sky, we can expect a full diurnal range
including slightly below guidance for lows at night and a touch
above the models for highs Sunday. Some of our typically coolest
radiational cooling spots may reach to a crisp 50 degrees by dawn
Sunday, yet a rebound to a widespread lower to mid 80s can be
expected for highs.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
325 AM update...
Forecast adjusted towards latest model superblend. Little change
overall, though there is increased confidence for the next round
of convection to be centered most on the Monday afternoon-night
time frame. GFS and Canadian models have that wave gone by daytime
Tuesday, but ECMWF is just a little slower on the exit by having
lingering frontal precip for Northeast PA-Catskills NY in the
morning. GFS and ECMWF show at least some potential for strong to
severe convection in terms of bulk shear but much remains to be
seen consistency-wise as well as magnitude of instability. We have
several days to sort out these details. For now I will let high
chance to likely showers and thunderstorms speak for itself but
will not yet mention severe potential in the hazardous weather
outlook until things can get firmed up a bit more. Upcoming shifts
will reevaluate.

Previous discussion...
Upper level trough and associated surface cold front will be
dropping in from the NW early in the week with scattered showers
and thunderstorms Monday and Tuesday. A moist unstable environment
ahead of the front will interact with a cool dry air mass from the
north and trigger a fair amount of convection across the region.
The drier air moves in from the NW Tuesday night and continues to
build across the region into Wednesday along with a weak ridge of
high pressure. Temperatures remain steady early next week with
highs in the upper 70s and lower/mid 80s. Overnight lows will
bottom out in the upper 50s and 60s.

&&

.AVIATION /18Z FRIDAY THROUGH WEDNESDAY/...
VFR conditions will prevail into this evening. There will be
mainly VFR cumulus under some higher clouds. There will be isolated
showers and storms around that could restrict visbility to
MVFR/IFR briefly at KSYR/KRME and KITH. The storms will die off
by sunset. Then a lower cloud shield is projected to work into
north central NY later tonight with a boundary and we are
projecting MVFR CIG from RME- ELM and points north and west. All
ceilings and vsbys will gfo to VFR by late morning on Saturday.
No major issues overnight as skies will be partly cloudy with
mostly VFR. The only exception will be KRME where fog will be
possible due to Thursday's rain. Continue to indicate TEMPO MVFR
visbys there. For Friday, expect a scattered to broken deck of Cu
near 5 k ft to develop with the some isolated to scattered
afternoon showers and storms. However, confidence not high enough
to warrant inclusion in TAFs.

Winds will be light overnight...generally around 5 knots or less.
For Friday west winds increase to around 10 knots with gusts up to
20 knots.
Winds will be west to southwest 5 to 15 knots this afternoon and
light tonight and more west to northwest 5-10 knots Saturday
morning in NY and remain west to southwest in ne PA.

OUTLOOK...

Sat PM...Mainly VFR but widely scattered afternoon showers and an
isolated thunderstorm possible...mainly for central NY.

Sat night-Sun...VFR except for probable predawn valley fog
especially KELM.

Mon and Tue...Restrictions possible in -shra and TSRA.

Wed...VFR.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...None.
NY...None.

&&

SYNOPSIS...DJN
NEAR TERM...DJN
SHORT TERM...MDP
LONG TERM...MDP
AVIATION...DJN
Hazardous weather outlook, Jul 15, 2:33 PM EDT, 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
233 PM EDT FRI JUL 15 2016

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-161845-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-
NORTHERN WAYNE-WYOMING-LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
233 PM EDT FRI JUL 15 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

DJN

In the hours before

Special weather statement, Jul 15, 12:46 PM EDT, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
1246 PM EDT FRI JUL 15 2016

NYZ016-017-151730-
SENECA NY-SOUTHERN CAYUGA NY-
1246 PM EDT FRI JUL 15 2016

...STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN SENECA AND
NORTHWESTERN CAYUGA COUNTIES  ...

AT 1245 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER NEWARK...OR NEAR NEW YORK THRUWAY EXIT 42...MOVING EAST AT 40
MPH.

SMALL HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH THIS
STORM.

LOCATIONS IMPACTED INCLUDE...
AUBURN...SENECA FALLS...WATERLOO...SENNETT...FLEMING...MONTEZUMA...
UNION SPRINGS...CAYUGA...LEHIGH VALLLEY JUNCTION...MELROSE PARK...
THROOPSVILLE...CANOGA...TYRE...MAPLETON...PACKWOOD CORNERS...
FOSTERVILLE...CAYUGA LAKE STATE PARK...DUBLIN...
SENECA LAKE STATE PARK AND BORDER CITY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE 15 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.

&&

LAT...LON 4288 7696 4301 7697 4303 7650 4280 7655
      4287 7698
TIME...MOT...LOC 1645Z 277DEG 33KT 4301 7709

BJT
Special weather statement, Jul 15, 2:19 PM EDT, 1 hour 2 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
219 PM EDT FRI JUL 15 2016

NYZ018-036-151900-
ONONDAGA NY-MADISON NY-
219 PM EDT FRI JUL 15 2016

...LOCALLY HEAVY RAINFALL WILL AFFECT NORTHWESTERN MADISON AND
NORTHEASTERN ONONDAGA COUNTIES...

* AT 218 PM EDT...TRAINED WEATHER SPOTTERS REPORTED LOCALLY HEAVY
  RAINFALL ACROSS PARTS OF NORTHWESTERN MADISON AND NORTHEASTERN
  ONONDAGA COUNTIES.

* THERE IS A POTENTIAL FOR HEAVY RAINFALL AND WIND GUSTS TO 45MPH
  ...RAINFALL COULD CAUSE LOCALIZED FLOODING OF ROADS AND POOR
  DRAINAGE AREAS.

* LOCATIONS THAT WILL BE IMPACTED BY THE HEAVY RAINFALL INCLUDE...
  SYRACUSE...SULLIVAN...CHITTENANGO...MANLIUS...LIVERPOOL...LYNDON...
  GALEVILLE...NEW YORK STATE FAIRGROUNDS...KIRKVILLE...BRIDGEPORT...
  DE WITT...NORTH SYRACUSE...SOLVAY...FAYETTEVILLE...MINOA...
  EAST SYRACUSE...WOODARD...MATTYDALE...FAIRMOUNT AND BAYBERRY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY LEAD TO
MINOR FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4318 7597 4303 7584 4297 7631 4315 7623
TIME...MOT...LOC 1818Z 180DEG 0KT 4306 7619

ABS
Special weather statement, Jul 15, 3:21 PM EDT, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
321 PM EDT FRI JUL 15 2016

NYZ036-044-045-152015-
MADISON NY-CORTLAND NY-CHENANGO NY-
321 PM EDT FRI JUL 15 2016

...STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN MADISON...NORTHERN
CHENANGO AND NORTHEASTERN CORTLAND COUNTIES  ...

AT 321 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
TAYLOR...OR 17 MILES EAST OF CORTLAND...MOVING EAST AT 40 MPH.

SMALL HAIL AND STRONG WIND GUSTS WILL BE POSSIBLE WITH THIS STORM.

THIS STRONG THUNDERSTORM WILL BE NEAR...
  OTSELIC AND GEORGETOWN AROUND 335 PM EDT.
  PLYMOUTH...LEBANON AND SOUTH LEBANON AROUND 340 PM EDT.
  NORTH NORWICH AND SMYRNA AROUND 345 PM EDT.
  SHERBURNE...EARLVILLE AND POOLVILLE AROUND 350 PM EDT.
  COLUMBUS AROUND 400 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL IS ALSO OCCURRING WITH THIS STORM. DO NOT DRIVE YOUR
VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4259 7533 4258 7594 4275 7597 4286 7538
TIME...MOT...LOC 1921Z 262DEG 33KT 4268 7586

RHB

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 14, 9:00 PM EDTSpecial Weather StatementBGMOneida60 min
Jul 15, 12:46 PM EDTSpecial Weather StatementBGMCayuga44 min
Jul 15, 2:19 PM EDTSpecial Weather StatementBGMOnondaga41 min
Jul 15, 4:10 PM EDTSpecial Weather StatementBGMOtsego65 min
Jul 15, 4:50 PM EDTSevere Thunderstorm WarningBGMOtsego25 min

Nearby

Special Weather Statements in New York, 2016Every special weather statement in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.